Switchung medecine due to facial wasting
Oct 31, 2008
Hi Dr., thanks for all your support and time. I am on Combivir+stockrin for the past month since the recent infection (I feel much better, no side effects from the begining.I haven't had any new CD & VL test yet but I feel that this regiment is working already, my worry at this stage is that I have notice already some facila wasting specially on my left side and I am worried that it will go worse with time. I would appreciate your advice if I can switch to another regimen to avoid further damage? and if yes what would be my best choice and how to do it without provoking any VL resistance or unexpected side effect?. Similar twice dosage or less will be better. Your help and any advice will be greatly apprecaited.Thanks again.
Response from Dr. Young
Thank you for your post.
The thymidine analog medications, d4T (Zerit) and AZT (part of Combivir) have been associated with increased risk of fat loss. d4T is much more the culprit, but AZT is certainly associated with some patient's fat loss, especially when combined with efavirenz (Stocrin, Sustiva).
Assuming that your regimen is continuing to work (ie, undetectable viral load) and you don't have any previous history of drug resistance, then switching off of the AZT part of Combivir may have some benefit to your facial fat.
Candidates for such a switch would either be abacavir (Ziagen, combined with 3TC in Epzicom, Kivexa or tenofovir (Viread, part of Truvada and Atripla). A switch in your nucleoside component should be safe (for abacavir, if your HLA B5701 genetic test is negative) and should result in a slow restoration of the fat.
Don't expect things to happen quickly-- such switches don't fix the fat loss rapidly.
I hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Athletes Foot And Hiv
- Is Streptococcal Infection Of Throat Common For Hiv Positive?
- Can You Get Hiv Wearing A Condom?
- Does Hiv Make A Woman's Menstrual Cycle Stop?
- Is It Difficult For A Man To Contract Hiv From A Woman Through Normal Vaginal Intercourse?
- The Cause And Effect Of Hiv Aids
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.